Alert archive / Illinois / Flash Flood Warnings in 2000

Flash Flood Warning 4, NWS Chicago, IL

July 10, 2000DeKalb County, Lee County, Ogle County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 10, 2000, 1:50 AM CDT for DeKalb County, Lee County, Ogle County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2000, 1:50 AM CDT (06:50 UTC)
Expired
Jul 10, 2000, 6:00 AM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Whole counties

Counties DeKalb County, IL, Lee County, IL, Ogle County, IL

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2939 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 100651
FFWLOT
ILC037-103-141-101045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
150 AM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DE KALB COUNTY IN NORTH CENTRAL ILLINOIS...
  LEE COUNTY IN NORTH CENTRAL ILLINOIS...
  OGLE COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 600 AM CDT.

* AT 145 AM CDT(145 AM EST) WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
  THUNDERSTORMS WITH TORRENTIAL RAIN FROM JUST SOUTH OF POLO IN OGLE COUNTY
  SOUTHEAST TO SANDWICH IN SOUTHEAST DE KALB COUNTY.

  ************

* SOME LOCATIONS AFFECTED INCLUDE
  WATERMAN...
  STEWARD...
  SHABBONA...
  SANDWICH...
  ROCHELLE...
  POLO...

THUNDERSTORMS TRAINING OVER THIS AREA OVER THE NEXT 2 HOURS WILL
LIKELY RESULT IN RAINFALL OF 2 TO 4 INCHES. AFTER 3 AM...ANOTHER ROUND
OF TORRENTIAL RAIN IS LIKELY. THIS WILL ONLY PROLONG THE FLASH FLOOD
THREAT THROUGH THE EARLY MORNING HOURS.

EXCESSIVE RUNOFF FROM THESE STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS...AND OTHER LOW LYING
AREAS...ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGtHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

BRUMER

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:45 PM CDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT SUN JUL 9 2000

MUDDLED SURFACE PATTERN AS OVERNIGHT ACTIVITY TO THE NORTHWEST
EVENTUALLY PROPAGATED THROUGH OUR AREA LEAVING A BOUNDARY THROUGH
SOUTHERN PARTS OF CWFA.  ANOTHER BAND OF CONVECTION DEVELOPING IN FAR
SOUTHERN MINNESOTA...AND THE REAL FRONT APPEARS SOMEWHERE IN NORTHERN
WISCONSIN TO CENTRAL MINNESOTA...WITH STILL PRETTY JUICY AIR FOR A
WAYS TO ITS NORTH.

OVERALL PREFER 48 HOUR END STATE OF ETA/NGM FRONTAL POSITION AND
HIGHER PRESSURE OVER THE WESTERN LAKES VS BAGGINESS IN AVN NORTH OF
FRONT.  GETTING THERE IS THE PROBLEM. BIGGEST PROBLEM IS THREAT OF
HEAVY RAIN.  CANT RELY MUCH ON MODELS WHICH HAVENT HANDLED THE
SOUTHERN EXTENT OF PRECIP...AND OUTFLOW BOUNDARY...THROUGH NORTHERN
ILLINOIS TOO WELL.

FLASH FLOOD GUIDANCE (3H) GENERALLY 1.8 TO 2.5 INCHES. AT THIS POINT
HAVE NO GREAT CONFIDENCE ABOUT WHERE, IF ANYWHERE, IT MIGHT BE
EXCEEDED LATER TONIGHT AND TOMORROW. MODEL THICKNESS, WHICH MAY BE A
BIT TOO HIGH GIVEN COOLER DOME OVER OUR AREA...WOULD SUGGEST GREATEST
HEAVY RAIN THREAT OVER THE NORTHEAST HALF OR SO OF THE CWFA TONIGHT
AND MONDAY.  MODEL QPFS ALSO FOLLOW THIS IDEA. AM INCLINED TO SHIFT
THEM SOUTHWARD FOR ABOVE REASON. BEST COURSE NOW IS A WIDESPREAD
MENTION OF HEAVY RAIN POSSIBILITY: NORTHERN SECTIONS LATER TONIGHT
INTO MONDAY AND SOUTHERN SECTIONS FOR MONDAY. AS THINGS DEVELOP THIS
AFTERNOON AND EVENING...PERHAPS A FLASH FLOOD WATCH CAN BE DEFINED
WITH SOME CONFIDENCE.  COORD DVN.

.CHI...NONE

KAPLAN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:58 PM CDTFlash Flood WarningLOTFord, Iroquois, LaSalle, Livingston6 hr
Jul 10, 3:12 AM CDTFlash Flood WarningLOTKankakee4 hr
Jul 10, 3:33 AM CDTSevere Thunderstorm WarningLOTWinnebago57 min
Jul 10, 4:55 AM CDTFlash Flood WarningLOTGrundy, Kendall, Will3 hr
Jul 10, 6:14 AM CDTFlash Flood WarningLOTFord, Iroquois, Kankakee, LaSalle, Livingston3 hr
Jul 10, 7:00 AM CDTFlash Flood WarningLOTDeKalb, Grundy, Kendall, Lee, Will60 min

Nearby

Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.